Alert archive / Montana / Red Flag Warnings in 2012
Red Flag Warning 19, NWS Billings, MT
NWS Billings, MT issued this red flag warning at Aug 23, 2012, 9:36 AM MDT for 17 counties in Montana; 4 counties in Wyoming. It took effect at Aug 24, 2012, 12:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 23, 2012, 9:36 AM MDT (15:36 UTC)
- In effect from
- Aug 24, 2012, 12:00 PM MDT
- Expired
- Aug 24, 2012, 11:58 PM MDT
- In force
- 12 hr
- Issued by
- NWS Billings, MT
All 21 counties
Big Horn County, MT, Carbon County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Gallatin County, MT, Golden Valley County, MT, Madison County, MT, Musselshell County, MT, Park County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Sweet Grass County, MT, Treasure County, MT, Wheatland County, MT, Yellowstone County, MT, Big Horn County, WY, Johnson County, WY, Sheridan County, WY, Washakie County, WY
The radar
The Billings radar (KBLX), 55 km from the middle of the area, began a volume at 15:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 3.6 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2318 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
266
WWUS85 KBYZ 231536
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
936 AM MDT THU AUG 23 2012
MTZ123>133-WYZ274-284-240945-
/O.UPG.KBYZ.FW.A.0013.120824T1200Z-120825T0600Z/
/O.NEW.KBYZ.FW.W.0019.120824T1800Z-120825T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
BIG HORN NATIONAL FOREST-
936 AM MDT THU AUG 23 2012
...RED FLAG WARNING IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT
FRIDAY NIGHT FOR LOW HUMIDITIES...STRONG GUSTY WINDS...AND WIND
SHIFT WITH A COLD FRONT FOR ALL OF SOUTH CENTRAL MONTANA...ALL OF
SOUTHEAST MONTANA...PARTS OF NORTHWEST SOUTH DAKOTA...AND PARTS OF
NORTH CENTRAL WYOMING...
THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON FRIDAY TO MIDNIGHT MDT
FRIDAY NIGHT.
* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
127...128...129...130
131...132...133
IN WYOMING...FIRE ZONES...274...284
* IMPACTS...STRONG AND GUSTY WEST TO NORTHWEST WINDS WILL BEGIN TO
DEVELOP BY MIDDAY FRIDAY. HUMIDITIES WILL FALL INTO THE TEENS
AND APPROACH 10 PERCENT FRIDAY AFTERNOON. THE COMBINATION OF
VERY LOW HUMIDITIES AND STRONG WINDS COULD CAUSE DANGEROUS FIRE
WEATHER CONDITIONS. NEW OR EXISTING FIRES COULD SPREAD RAPIDLY
IN THESE CONDITIONS.
* WIND...WEST TO NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.
* HUMIDITY...AS LOW AS 10 PERCENT.
* COLD FRONT...THE COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS
THE FIRE DISTRICT DURING FRIDAY AFTERNOON AND EVENING.
* THUNDERSTORMS...THE COLD FRONT IS EXPECTED TO BE MAINLY DRY.
LITTLE OR NO THUNDERSTORM ACTIVITY IS ANTICIPATED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.
&&
$$
HTTP://WEATHER.GOV/BILLINGS6 follow-up statements
897
WWUS85 KBYZ 232114
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
314 PM MDT THU AUG 23 2012
MTZ123>133-WYZ274-284-240915-
/O.CON.KBYZ.FW.W.0019.120824T1800Z-120825T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
BIG HORN NATIONAL FOREST-
314 PM MDT THU AUG 23 2012
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON FRIDAY TO MIDNIGHT
MDT FRIDAY NIGHT FOR LOW HUMIDITIES...STRONG GUSTY WINDS...AND A
WIND SHIFT WITH A COLD FRONT FOR ALL OF SOUTH CENTRAL MONTANA...
ALL OF SOUTHEAST MONTANA...PARTS OF NORTHWEST SOUTH DAKOTA...AND
PARTS OF NORTH CENTRAL WYOMING...
* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
127...128...129...130
131...132...133
IN WYOMING...FIRE ZONES...274...284
* IMPACTS...STRONG AND GUSTY WEST TO NORTHWEST WINDS WILL BEGIN
TO DEVELOP BY MIDDAY FRIDAY. HUMIDITIES WILL FALL INTO THE
TEENS AND APPROACH 10 PERCENT FRIDAY AFTERNOON. THE COMBINATION
OF VERY LOW HUMIDITIES AND STRONG WINDS COULD CAUSE DANGEROUS
FIRE WEATHER CONDITIONS. NEW OR EXISTING FIRES COULD SPREAD
RAPIDLY IN THESE CONDITIONS.
* WIND...NORTHWEST 15 TO 25 MPH WITH GUSTS APPROACHING 40 MPH.
* HUMIDITY...AS LOW AS 10 PERCENT.
* COLD FRONT...THE COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS
THE FIRE DISTRICT FRIDAY AFTERNOON AND EVENING.
* THUNDERSTORMS...THE COLD FRONT IS EXPECTED TO BE MAINLY DRY.
LITTLE OR NO THUNDERSTORM ACTIVITY IS ANTICIPATED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.
&&
$$
HTTP://WEATHER.GOV/BILLINGS806
WWUS85 KBYZ 240742
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
142 AM MDT FRI AUG 24 2012
MTZ123>133-WYZ274-284-242245-
/O.CON.KBYZ.FW.W.0019.120824T1800Z-120825T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
BIG HORN NATIONAL FOREST-
142 AM MDT FRI AUG 24 2012
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
MDT TONIGHT FOR LOW HUMIDITIES...STRONG GUSTY WINDS...AND WIND
SHIFT WITH A COLD FRONT FOR ALL OF SOUTH CENTRAL MONTANA...ALL OF
SOUTHEAST MONTANA...PARTS OF NORTHWEST SOUTH DAKOTA...AND PARTS OF
NORTH CENTRAL WYOMING...
* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
127...128...129...130
131...132...133
IN WYOMING...FIRE ZONES...274...284
* IMPACTS...STRONG AND GUSTY WEST TO NORTHWEST WINDS WILL BEGIN TO
DEVELOP BY MIDDAY TODAY. HUMIDITIES WILL FALL INTO THE TEENS AND
APPROACH 10 PERCENT THIS AFTERNOON. THE COMBINATION OF VERY LOW
HUMIDITIES AND STRONG WINDS COULD CAUSE DANGEROUS FIRE WEATHER
CONDITIONS. NEW OR EXISTING FIRES COULD SPREAD RAPIDLY IN THESE
CONDITIONS.
* WIND...NORTHWEST 15 TO 25 MPH WITH GUSTS APPROACHING 40 MPH.
* HUMIDITY...AS LOW AS 10 PERCENT.
* COLD FRONT...THE COLD FRONT WILL MOVE FROM WEST TO EAST ACROSS
THE FIRE DISTRICT THIS AFTERNOON AND EVENING.
* THUNDERSTORMS...THE COLD FRONT IS EXPECTED TO BE MAINLY DRY.
LITTLE OR NO THUNDERSTORM ACTIVITY IS ANTICIPATED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.
&&
$$
HTTP://WEATHER.GOV/BILLINGS397
WWUS85 KBYZ 241532
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
932 AM MDT FRI AUG 24 2012
MTZ123>133-WYZ274-284-250345-
/O.CON.KBYZ.FW.W.0019.120824T1800Z-120825T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
BIG HORN NATIONAL FOREST-
932 AM MDT FRI AUG 24 2012
...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR LOW HUMIDITIES...STRONG GUSTY WINDS...AND WIND SHIFT WITH A
COLD FRONT FOR ALL OF SOUTH CENTRAL MONTANA...ALL OF SOUTHEAST
MONTANA...PARTS OF NORTHWEST SOUTH DAKOTA...AND PARTS OF NORTH
CENTRAL WYOMING...
* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
127...128...129...130
131...132...133
IN WYOMING...FIRE ZONES...274...284
* IMPACTS...STRONG AND GUSTY WEST TO NORTHWEST WINDS WILL DEVELOP
THROUGH THE DAY TODAY. HUMIDITIES WILL FALL INTO THE TEENS AND
APPROACH 10 PERCENT THIS AFTERNOON. THE COMBINATION OF VERY LOW
HUMIDITIES AND STRONG WINDS COULD CAUSE DANGEROUS FIRE WEATHER
CONDITIONS. NEW OR EXISTING FIRES COULD SPREAD RAPIDLY IN THESE
CONDITIONS.
* WIND...NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.
* HUMIDITY...AS LOW AS 10 PERCENT.
* COLD FRONT...THE COLD FRONT WILL MOVE THROUGH LIVINGSTON AROUND
NOON TODAY...BILLINGS AROUND 2 PM...AND BAKER AROUND 4 PM.
* THUNDERSTORMS...THE COLD FRONT IS EXPECTED TO BE MAINLY DRY.
LITTLE OR NO THUNDERSTORM ACTIVITY IS ANTICIPATED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.
&&
$$
HTTP://WEATHER.GOV/BILLINGS290
WWUS85 KBYZ 242048
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
248 PM MDT FRI AUG 24 2012
MTZ123>133-WYZ274-284-250600-
/O.CON.KBYZ.FW.W.0019.000000T0000Z-120825T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
BIG HORN NATIONAL FOREST-
248 PM MDT FRI AUG 24 2012
...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR LOW HUMIDITIES...STRONG GUSTY WINDS...AND WIND SHIFT WITH A
COLD FRONT FOR ALL OF SOUTH CENTRAL MONTANA...ALL OF SOUTHEAST
MONTANA...PARTS OF NORTHWEST SOUTH DAKOTA...AND PARTS OF NORTH
CENTRAL WYOMING...
* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
127...128...129...130
131...132...133
IN WYOMING...FIRE ZONES...274...284
* IMPACTS...STRONG AND GUSTY WEST TO NORTHWEST WINDS WILL CONTINUE
THROUGH LATE THIS EVENING. HUMIDITIES IN THE 10 TO 15 PERCENT
RANGE WILL SLOWLY RISE THIS EVENING. THE COMBINATION OF VERY LOW
HUMIDITIES AND STRONG WINDS WILL CAUSE DANGEROUS FIRE WEATHER
CONDITIONS. NEW OR EXISTING FIRES MAY SPREAD RAPIDLY IN THESE
CONDITIONS.
* WIND...WEST TO NORTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.
* HUMIDITY...AS LOW AS 10 PERCENT.
* COLD FRONT...THE COLD FRONT WILL MOVE THROUGH BOTH BAKER AND
SHERIDAN...WYOMING...BY 5 PM.
* THUNDERSTORMS...THE COLD FRONT IS EXPECTED TO BE MAINLY DRY.
LITTLE OR NO THUNDERSTORM ACTIVITY IS ANTICIPATED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG
WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.
&&
$$
HTTP://WEATHER.GOV/BILLINGS245
WWUS85 KBYZ 242215
RFWBYZ
URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
415 PM MDT FRI AUG 24 2012
MTZ123>133-WYZ274-284-250600-
/O.CON.KBYZ.FW.W.0019.000000T0000Z-120825T0600Z/
GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY-
STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST-
GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY-
CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA-
NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES-
NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT
CUSTER NATL FOREST-CUSTER COUNTY-
SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY-
BIG HORN NATIONAL FOREST-
415 PM MDT FRI AUG 24 2012
...RED FLAG WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT
FOR LOW HUMIDITIES...STRONG GUSTY WINDS...AND WIND SHIFT WITH A
COLD FRONT FOR ALL OF SOUTH CENTRAL MONTANA...ALL OF SOUTHEAST
MONTANA...PARTS OF NORTHWEST SOUTH DAKOTA...AND PARTS OF NORTH
CENTRAL WYOMING...
* AFFECTED AREA...IN MONTANA...FIRE ZONES...123...124...125...126
127...128...129...130
131...132...133
IN WYOMING...FIRE ZONES...274...284
* 4 PM WIND REPORTS...BILLINGS 27 MPH GUSTS TO 38 MPH
ROUNDUP 24 MPH GUSTS TO 45 MPH
REEDPOINT 32 MPH GUSTS TO 42 MPH
MILES CITY 17 MPH GUSTS TO 30 MPH.
* CURRENT HUMIDITY REPORTS...8 TO 13 PERCENT ACROSS THE REGION.
* IMPACTS...STRONG WINDS AND LOW HUMIDITY ARE CAUSING DANGEROUS
FIRE WEATHER CONDITIONS. RAPID SPREAD AND ERRATIC BEHAVIOR
SHOULD BE EXPECTED.
* WIND FORECAST...NORTHWEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH
UNTIL MIDNIGHT.
* HUMIDITY...AS LOW AS 7 PERCENT...RECOVERING SLOWLY IN THE
EVENING.
* COLD FRONT...COLD FRONT HAS PASSED THROUGH THE REGION. EXPECT
WINDS TO BE PRIMARILY NORTHWEST THROUGH THE EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DANGEROUS FIRE WEATHER CONDITIONS ARE OCCURRING. BE PREPARED TO
TAKE ACTION IF AUTHORITIES ORDER EVACUATIONS.
&&
$$
HTTP://WEATHER.GOV/BILLINGS675 WWUS85 KBYZ 250558 RFWBYZ URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BILLINGS MT 1158 PM MDT FRI AUG 24 2012 MTZ123>133-WYZ274-284-250700- /O.CAN.KBYZ.FW.W.0019.000000T0000Z-120825T0600Z/ GALLATIN NATIONAL FOREST-WHEATLAND COUNTY/SWEET GRASS COUNTY- STILLWATER COUNTY-BEARTOOTH RANGER DISTRICT CUSTER NATIONAL FOREST- GOLDEN VALLEY COUNTY/MUSSELSHELL COUNTY-YELLOWSTONE COUNTY- CROW INDIAN RESERVATION/BIG HORN CANYON REC AREA- NORTHERN ROSEBUD/NORTHERN TREASURE COUNTIES- NORTHERN CHEYENNE INDIAN RESERVATION/ASHLAND RANGER DISTRICT CUSTER NATL FOREST-CUSTER COUNTY- SIOUX RANGER DISTRICT CUSTER NATIONAL FOREST-SHERIDAN COUNTY- BIG HORN NATIONAL FOREST- 1158 PM MDT FRI AUG 24 2012 ...RED FLAG WARNING IS CANCELLED FOR ALL OF SOUTH CENTRAL MONTANA...ALL OF SOUTHEAST MONTANA...PARTS OF NORTHWEST SOUTH DAKOTA...AND PARTS OF NORTH CENTRAL WYOMING... THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE RED FLAG WARNING. NORTH TO NORTHWEST WINDS 15 TO 20 MPH WITH A FEW GUSTS TO NEAR 30 MPH WILL CONTINUE EAST OF A MILES CITY TO SHERIDAN LINE FOR ANOTHER HOUR OR TWO BEFORE DECREASING. HOWEVER...HUMIDITIES HAVE RECOVERED ABOVE 30 PERCENT ACROSS THE ENTIRE AREA SO THE THREAT OF RAPID FIRE GROWTH HAS DECREASED. $$ HTTP://WEATHER.GOV/BILLINGS
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this red flag warning went out at Aug 23, 3:13 AM MDT, 6 hours 23 minutes earlier.
Area forecast discussion, Aug 23, 3:13 AM MDT, 6 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
313 AM MDT THU AUG 23 2012
.SHORT TERM...VALID FOR TDY AND FRI...
RIDGE OF HIGH PRESSURE BUILDING ACROSS THE AREA TODAY IN RESPONSE
TO A TROUGH OF LOW PRESSURE DEEPENING ALONG THE WEST COAST. THE
RIDGING WILL PROVIDE A SUNNY SKY TODAY ALONG WITH TEMPERATURES IN
THE LOWER 90S. WEAK LOW LEVEL JET SETTING UP OVER SOUTHEAST
MONTANA THIS AFTERNOON WHICH WILL ADVECT IN SOME HIGHER DEW
POINTS. A WEAK WAVE IS EXPECTED TO MOVE THROUGH THIS EVENING AND
WILL INTERACT WITH LOW LEVEL INSTABILITY ALONG WITH A WEAK SHEAR
ENVIRONMENT TO BRING A FEW THUNDERSTORMS FROM ROSEBUD COUNTY
EASTWARD.
FRIDAY STILL ON TRACK FOR A CRITICAL FIRE WEATHER DAY ACROSS THE
ENTIRE FORECAST AREA AS A DEEP UPPER TROUGH OF LOW PRESSURE AND
ASSOCIATED COLD FRONT MOVES INTO THE AREA. ATMOSPHERE WILL BE VERY
DRY AS MODELS INDICATE PRECIPTABLE WATERS OF ONLY A QUARTER OF AN
INCH. PRE-FRONTAL MIXING WILL ALLOW TEMPERATURES TO RISE INTO THE
UPPER 80S TO LOWER 90S WITH RELATIVE HUMIDITIES FALLING INTO THE
TEENS TO POSSIBLY SINGLE DIGITS. STRONG MIXING AHEAD OF THE FRONT
WILL CREATE GUSTY WINDS AS WELL AS THE FRONTAL PASSAGE. THE WINDS
AND LOW RH'S WILL COMBINE TO CREATE A CRITICAL FIRE WEATHER
CONDITIONS AND WILL CONTINUE THE FIRE WEATHER WATCH FOR FRIDAY.
THE FRONT WILL BE DRY AND NO PRECIPITATION IS EXPECTED. WINDS
DECREASING LATE FRIDAY EVENING AS THE STRONG WINDS ALOFT DECOUPLE
FROM THE SURFACE. RICHMOND
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
EXTENDED MODELS WERE NOT IN GOOD AGREEMENT FOR THE LATTER PORTION
OF THE EXTENDED PERIOD. ENSEMBLES ALSO SHOWED POOR AGREEMENT.
HOWEVER...THERE WAS BETTER AGREEMENT SAT THROUGH MON...WHEN MODELS
DEPICTED BUILDING HEIGHTS OVER THE REGION AND A RETURN TO ABOVE
NORMAL TEMPERATURES AND VERY DRY CONDITIONS. SAT WILL BE THE
COOLEST DAY OF THE PERIOD DUE TO A POST-FRONTAL AIRMASS. EXPECT
WINDY CONDITIONS E OF KBIL DUE TO THE MIXING DOWN OF 25 KT WINDS.
TEMPERATURES WILL REBOUND BACK INTO THE 90S ON MON. EXPECT POOR
NIGHTTIME HUMIDITY RECOVERIES EARLY NEXT WEEK WHICH WILL ENHANCE
FIRE WEATHER CONCERNS. ON TUE...THE ECMWF BROUGHT A COLD FRONT
INTO THE AREA WITH QPF...WHILE THE GFS AND CANADIAN MAINTAINED A
STRONG THERMAL RIDGE OVER THE REGION. THE GFS KEPT RIDGING OVER
THE AREA ON WED WHILE THE ECMWF HAD A COOLER ZONAL FLOW. BOTH
MODELS BROUGHT A COLD FRONT INTO THE AREA WED NIGHT AND SHOWED A
QUICK WARMUP BEHIND THE FRONT ON THU. NEITHER MODEL WAS CONSISTENT
WITH THE PATTERN FROM RUN-TO-RUN SO HAVE LIMITED FORECAST CHANGES.
ADDED LOW POPS TO AREAS E OF KBIL WED NIGHT DUE TO THE COLD FRONT
AND THE GFS SHOWING SOME QPF. OTHERWISE...RAISED TEMPERATURES ON
MON NIGHT DUE TO 850 MB TEMPERATURES REMAINING IN THE MID 20S C.
ARTHUR
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL OVER THE AREA TODAY. A COLD FRONT
WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO AREAS FROM ROSEBUD
COUNTY TO POWDER RIVER COUNTY E TONIGHT. MVFR TO IFR CONDITIONS
AND GUSTY WINDS WILL BE POSSIBLE WITH THE THUNDERSTORMS. ARTHUR
&&
.PRELIMINARY POINT TEMP/POPS...
TDY FRI SAT SUN MON TUE WED
-------------------------------------------------------
BIL 093 058/087 047/076 051/084 061/092 065/093 063/085
0/U 01/N 01/U 11/U 11/U 11/U 11/U
LVM 087 047/078 039/074 041/083 049/090 055/090 052/080
1/U 11/N 00/U 11/U 11/U 11/U 11/U
HDN 097 056/089 049/078 050/087 058/096 065/097 062/090
0/U 01/N 01/U 11/U 11/U 11/U 11/U
MLS 095 062/088 051/078 051/086 061/095 066/097 062/087
0/U 21/N 01/N 11/U 11/U 11/U 11/U
4BQ 093 059/091 053/078 052/086 062/095 066/096 062/089
0/U 21/N 01/U 11/U 11/U 11/U 11/U
BHK 092 059/089 050/075 052/083 060/090 064/093 061/087
0/U 22/T 01/N 11/U 11/U 11/U 11/U
SHR 090 054/089 050/077 048/086 054/093 060/094 057/085
0/U 11/N 01/U 11/U 11/U 11/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR ZONES 123>133.
WY...FIRE WEATHER WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING FOR ZONES 274-284.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Aug 23, 2:28 AM MDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 228 AM MDT THU AUG 23 2012 MTZ028>042-056>058-063>068-WYZ098-099-240830- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 228 AM MDT THU AUG 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER TONIGHT IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A STRONG AND DRY COLD FRONT WILL PUSH THROUGH THE AREA ON FRIDAY. GUSTY WEST TO NORTHWEST WINDS ALONG WITH VERY LOW HUMIDITIES ARE EXPECTED TO DEVELOP BEHIND THE FRONTAL PASSAGE. THOSE WITH FIRE WEATHER INTERESTS OR OUTDOOR PLANS SHOULD BE PREPARED FOR A POTENTIALLY CRITICAL FIRE WEATHER DAY ON FRIDAY AND FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Nearby
Red Flag Warnings in Montana, 2012Red Flag Warnings in Wyoming, 2012Every red flag warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.